Alert archive / Montana / Tornado Warnings in 2019

Tornado Warning 4, NWS Glasgow, MT

June 28, 2019Valley County, Montana

NWS Glasgow, MT issued this tornado warning at Jun 28, 2019, 10:25 PM MDT for Valley County, Montana. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2019, 10:25 PM MDT (04:25 UTC)
Expired
Jun 28, 2019, 10:45 PM MDT
In force
20 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Valley County, MT

The radar

The Glasgow radar (KGGW), 41 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 4:45 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2019-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2019-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

256 
WFUS55 KGGW 290425
TORGGW
MTC105-290445-
/O.NEW.KGGW.TO.W.0004.190629T0425Z-190629T0445Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Glasgow MT
1025 PM MDT Fri Jun 28 2019

The National Weather Service in Glasgow has issued a

* Tornado Warning for...
  East central Valley County in northeastern Montana...

* Until 1045 PM MDT.
    
* At 1025 PM MDT, a severe thunderstorm capable of producing a
  tornado was located 11 miles southeast of St. Marie, or 19 miles
  northeast of Glasgow, moving east at 55 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Lustre around 1045 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4820 10631 4837 10641 4855 10595 4845 10586
      4834 10581
TIME...MOT...LOC 0425Z 251DEG 47KT 4834 10627 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Mottice
2 follow-up statements
184 
WWUS55 KGGW 290433
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
1033 PM MDT Fri Jun 28 2019

MTC105-290445-
/O.CON.KGGW.TO.W.0004.000000T0000Z-190629T0445Z/
Valley MT-
1033 PM MDT Fri Jun 28 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT FOR EAST
CENTRAL VALLEY COUNTY...

At 1033 PM MDT, a severe squall line capable of producing both
tornadoes and extensive straight line wind damage was located 10
miles west of Lustre, or 26 miles northeast of Glasgow, moving east
at 55 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These dangerous storms will be near...
  Lustre around 1045 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4831 10616 4843 10627 4855 10595 4845 10586
      4838 10583
TIME...MOT...LOC 0433Z 251DEG 47KT 4838 10612 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

Mottice
484 
WWUS55 KGGW 290444
SVSGGW

Severe Weather Statement
National Weather Service Glasgow MT
1044 PM MDT Fri Jun 28 2019

MTC105-290454-
/O.EXP.KGGW.TO.W.0004.000000T0000Z-190629T0445Z/
Valley MT-
1044 PM MDT Fri Jun 28 2019

...THE TORNADO WARNING FOR EAST CENTRAL VALLEY COUNTY WILL EXPIRE AT
1045 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However gusty 
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until midnight MDT for northeastern
Montana.

Remember, a Severe Thunderstorm Warning still remains in effect for
this area.

LAT...LON 4831 10616 4843 10627 4855 10595 4845 10586
      4838 10583
TIME...MOT...LOC 0444Z 251DEG 47KT 4842 10594 

$$

Mottice

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jun 28, 2:29 PM MDT, 7 hours 56 minutes earlier.

Area forecast discussion, Jun 28, 2:29 PM MDT, 7 hours 56 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
229 PM MDT Fri Jun 28 2019

.DISCUSSION...
Pleasant weather conditions prevailed across Northeast Montana
this afternoon. No shower activity was observed. Latest Storm
Prediction Center guidance indicated an Enhance risk of severe
weather for parts of central and northeastern Montana and Slight
risk elsewhere. There is a higher risk for large Hail to occur
than yesterday.

Dew point temperatures has steadily increasing late this
afternoon, with latest surface observations showing dew point
temperatures reaching mid 60s in some areas. This moist
environment, combined with favorable upper level conditions will
trigger strong to severe thunderstorms later this afternoon into
this evening across the forecast area.

Latest high resolution models forecast most of the activity to
move out of the area into Northwestern North Dakota by early
Saturday. For Saturday and Sunday, an improvement in weather
conditions is expected, with a slight chance for showers and
thunderstorm Sunday afternoon. For the rest of next week,
no major events are expected at this time. FGC

&&

.AVIATION...
MVFR or IFR this evening as thunderstorms move across the region.
Some of the storms could be severe and may produce locally heavy
rainfall. The greatest chances for showers and storms for KGGW and
KOLF will be between 02Z and 06Z, with KGDV and KSDY more likely
to experience storms between 06 and 09Z tonight.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for Central and Southeast
Phillips...Central and Southern Valley...Daniels...Eastern
Roosevelt...Northern Phillips...Northern Valley...Sheridan...
Southwest Phillips...Western Roosevelt.

&&

weather.gov/glasgow

In the hours before

Local storm report, Jun 28, 8:47 PM MDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
847 PM MDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     FUNNEL CLOUD     4 WNW SUN PRAIRIE       47.86N 107.84W
06/28/2019                   PHILLIPS           MT   STORM CHASER

            BRIEF FUNNEL CLOUD.

&&

AVERY
Local storm report, Jun 28, 9:04 PM MDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
904 PM MDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             7 WNW SUN PRAIRIE       47.88N 107.89W
06/28/2019  E1.25 INCH       PHILLIPS           MT   PUBLIC

            ALSO HAD 45 MPH WIND AND HEAVY RAIN

&&

BB
Local storm report, Jun 28, 9:30 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
930 PM MDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     5 SW HINSDALE           48.35N 107.15W
06/28/2019  E60 MPH          VALLEY             MT   TRAINED SPOTTER

            ESTIMATED WIND GUSTS BETWEEN 55 AND 60 MPH BETWEEN 9 AND
            915.

&&

AVERY
Local storm report, Jun 28, 9:32 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
932 PM MDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     4 NNE CONTENT           48.07N 107.53W
06/28/2019  E65.00 MPH       PHILLIPS           MT   CO-OP OBSERVER

            HEAVY RAIN

0903 PM     TSTM WND GST     2 E SACO                48.46N 107.30W
06/28/2019  M59.00 MPH       VALLEY             MT   MESONET

            SACO DOT

0910 PM     TSTM WND DMG     2 N SACO                48.49N 107.34W
06/28/2019                   PHILLIPS           MT   NWS EMPLOYEE

            MULTIPLE 6 INCH DIAMETER LIMBS BROKEN OFF TREES. 3 INCHES
            OF RAIN IN HALF AN HOUR

&&

BB
Local storm report, Jun 28, 9:45 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
945 PM MDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     NON-TSTM WND GST 3 NNW VANDALIA          48.39N 106.93W
06/28/2019  E65 MPH          VALLEY             MT   TRAINED SPOTTER

&&

BB
Local storm report, Jun 28, 10:11 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1011 PM MDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     TSTM WND GST     2 NNW GLASGOW           48.22N 106.65W
06/28/2019  E60 MPH          VALLEY             MT   NWS EMPLOYEE

&&

BB

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:52 PM MDTSevere Thunderstorm WarningGGWPhillips53 min
Jun 28, 7:18 PM MDTSevere Thunderstorm WarningGGWPetroleum, Phillips72 min
Jun 28, 8:01 PM MDTSpecial Weather StatementGGWPhillips44 min
Jun 28, 8:01 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum40 min
Jun 28, 8:05 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley55 min
Jun 28, 8:13 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley62 min
Jun 28, 8:20 PM MDTTornado WarningGGWPhillips25 min
Jun 28, 8:29 PM MDTFlash Flood WarningGGWPhillips, Valley109 min
Jun 28, 8:54 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips, Valley66 min
Jun 28, 9:09 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley31 min
Jun 28, 9:23 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley67 min
Jun 28, 9:33 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Valley72 min
Jun 28, 10:14 PM MDTSevere Thunderstorm WarningGGWDaniels, Valley61 min
Jun 28, 10:16 PM MDTSevere Thunderstorm WarningGGWDaniels, McCone, Roosevelt, Valley59 min
Jun 28, 10:55 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan, Valley80 min
Jun 28, 11:06 PM MDTSevere Thunderstorm WarningGGWMcCone, Richland, Roosevelt54 min
Jun 28, 11:09 PM MDTTornado WarningGGWMcCone, Richland, Roosevelt36 min
Jun 28, 11:55 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan38 min
Jun 28, 11:57 PM MDTSpecial Weather StatementGGWSheridan63 min
Jun 29, 12:36 AM MDTTornado WarningGGWSheridan24 min
Jun 29, 2:10 AM MDTSpecial Weather StatementGGWRichland65 min
Jun 29, 3:21 AM MDTSevere Thunderstorm WarningGGWRichland24 min
Jun 29, 12:59 PM MDTSpecial Weather StatementGGWSheridan46 min
Jun 29, 1:06 PM MDTSevere Thunderstorm WarningGGWSheridan22 min
Jun 29, 1:17 PM MDTSevere Thunderstorm WarningGGWSheridan16 min

Nearby

Tornado Warnings in Montana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.